Combinatorics of standard Sturmian words

  • Aldo de Luca
Combinatorics of Words
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1261)


We overview some recent developments of the theory of Sturmian words showing that the ’kernel’ of the theory is the combinatorics of the set PER of all finite words ω on the alphabet A={a,b} having two periods p and q which are coprimes and such that |w|=p+q-2. The elements of PER have many surprising structural properties. In particular, the relation Stand=A U PER ab, ba holds, where Stand is the set of all finite standard Sturmian words. Moreover, PER can be generated by two different procedures. The first uses the operator of left palindrome closure, whereas the second uses some elementary standard morphisms. We prove the existence of a basic correspondence, that we call standard, between these two methods.

Key words

Sturmian words standard words standard morphisms 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    J. Berstel and A. de Luca, Sturmian words, Lyndon words and trees, Preprint L.I.T.P. 95/24, University of Paris 7, June 95, Theoretical Computer Science, to appearGoogle Scholar
  2. 2.
    J. Berstel and P. Séébold, Morphismes de Sturm, Bull. Belg. Math. Soc. 1 (1994) 175–189.Google Scholar
  3. 3.
    J.-P. Borel and P. Laubie, Quelques mots sur la droite projective reelle, Journal de Theorie des Nombres de Bordeaux 5(1993), 23–51.Google Scholar
  4. 4.
    T.C. Brown, Descriptions of the characteristic sequence of an irrational, Canad. Math. Bull. 36 (1993) 15–21.Google Scholar
  5. 5.
    D. Crisp, W. Moran, A. Pollington and P. Shiue, Substitution invariant cutting sequences, J. théorie des nombres de Bordeaux 5(1993) 123–138.Google Scholar
  6. 6.
    A. de Luca, Sturmian words: Structure, Combinatorics, and their Arithmetics, Theoretical Computer Science, special issue on Formal Languages, to appear.Google Scholar
  7. 7.
    A. de Luca, On standard Sturmian morphisms, Preprint 95/18 Dipartimento di Matematica Università di Roma “La Sapienza”, Theoretical Computer Science, to appear; see also Lecture Notes in Computer Science, Proc.s ICALP '96, vol. 1099, pp. 403–415 (Springer Verlag, New York, 1993).Google Scholar
  8. 8.
    A. de Luca, A conjecture on continued fractions, Preprint 8/96 Dipartimento di Matematica Università di Roma “La Sapienza”, Theoretical Computer Science, to appear.Google Scholar
  9. 9.
    A. de Luca and F. Mignosi, Some Combinatorial properties of Sturmian words, Theoretical Computer Science 136(1994) 361–385.Google Scholar
  10. 10.
    S. Dulucq and D. Gouyou-Beauchamps, Sur les facteurs des suites de Sturm, Theoretical Computer Science 71 (1990) 381–400.Google Scholar
  11. 11.
    R.L. Graham, D.E. Knuth and O. Patashnik, Concrete Mathematics, 2 edition (Addison-Wesley, Reading, MA, 1994).Google Scholar
  12. 12.
    G.A. Hedlund, Sturmian minimal sets, Amer. J. Math. 66(1944) 605–620.Google Scholar
  13. 13.
    M. Lothaire, Combinatorics on words, (Addison-Wesley, Reading, MA, 1983).Google Scholar
  14. 14.
    F. Mignosi, Infinite words with linear subword complexity, Theoretical Computer Science 65(1989) 221–242.Google Scholar
  15. 15.
    F. Mignosi and P. Séébold. Morphismes sturmiens et règles de Rauzy, J. théorie des nombres de Bordeaux 5(1993) 221–233.Google Scholar
  16. 16.
    M. Morse and G.A. Hedlund, Symbolic dynamics II: Sturmian trajectories, Amer. J. Math. 62(1940), 1–42.Google Scholar
  17. 17.
    A. Pedersen, Solution of Problem E 3156, The American Mathematical Montly 95 (1988) 954–955.Google Scholar
  18. 18.
    D. Perrin, On the solution of Ehrenfeucht's conjecture, EATCS Bull. 27 (1985) 68–70.Google Scholar
  19. 19.
    G. N. Raney, On Continued Fractions and Finite Automata, Math. Ann. 206(1973) 265–283.Google Scholar
  20. 20.
    G. Rauzy, Mots infinis en arithmétique, in M. Nivat and D. Perrin, eds., Automata in Infinite words, Lecture Notes in Computer Science, vol. 192 (Springer, Berlin, 1984) pp. 164–171.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Aldo de Luca
    • 1
  1. 1.Dipartimento di Matematica Università di Roma “La Sapienza”RomaItaly

Personalised recommendations